Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 140, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 8, 2014, 5:40 PM EDT for Alleghany County, Ashe County, Watauga County, North Carolina; Grayson County, Smyth County, Virginia. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2014, 5:40 PM EDT (21:40 UTC)
- Expired
- Jul 8, 2014, 6:26 PM EDT
- In force
- 46 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Grayson County, VA, Smyth County, VA
The radar
The Roanoke radar (KFCX), 138 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 5:45 PM EDT | TSTM WND DMG | 3 Nw Sugar Grove, NC | TREE DOWN ON GEORGES GAP RD |
| Jul 8, 5:45 PM EDT | TSTM WND DMG | Boone, NC | TREE DOWN ON KING STREET IN BOONE |
| Jul 8, 6:25 PM EDT | TSTM WND DMG | Mouth Of Wilson, VA | ONE TREE DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1171 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
757
WUUS51 KRNK 082140
SVRRNK
NCC005-009-189-VAC077-173-082245-
/O.NEW.KRNK.SV.W.0140.140708T2140Z-140708T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
540 PM EDT TUE JUL 8 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
NORTHWESTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
WESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
SOUTHERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 645 PM EDT
* AT 539 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR CHILHOWIE TO NEAR FLATWOOD TO FOSCOE...MOVING
EAST AT 60 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BOONE...
MARION...
CHILHOWIE...
JEFFERSON...
AND WEST JEFFERSON.
THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3635 8179 3634 8171 3641 8174 3647 8170
3654 8170 3658 8168 3662 8161 3680 8170
3685 8176 3684 8132 3640 8131 3636 8136
3629 8139 3629 8142 3624 8148 3620 8146
3614 8151 3611 8181 3616 8182 3620 8187
TIME...MOT...LOC 2139Z 271DEG 51KT 3679 8165 3653 8160 3617 8179
HAIL...<.75IN
WIND...60MPH
$$
RAB1 follow-up statement
123
WWUS51 KRNK 082226
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
626 PM EDT TUE JUL 8 2014
NCC005-009-189-VAC077-173-082235-
/O.CAN.KRNK.SV.W.0140.000000T0000Z-140708T2245Z/
WATAUGA NC-ASHE NC-ALLEGHANY NC-GRAYSON VA-SMYTH VA-
626 PM EDT TUE JUL 8 2014
...THE SEVERE THUNDERSTORM WARNING FOR
WATAUGA...ASHE...NORTHWESTERN ALLEGHANY...WESTERN GRAYSON AND
SOUTHERN SMYTH COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED EAST OF THE
WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED. NOTE...A
SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN GRAYSON
COUNTY UNTIL 730 PM EDT.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3635 8179 3634 8171 3641 8174 3647 8170
3654 8170 3658 8168 3662 8161 3680 8170
3685 8176 3684 8132 3640 8131 3636 8136
3629 8139 3629 8142 3624 8148 3620 8146
3614 8151 3611 8181 3616 8182 3620 8187
TIME...MOT...LOC 2225Z 271DEG 51KT 3679 8165 3653 8160 3617 8179
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:25 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 8, 3:25 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 325 PM EDT TUE JUL 8 2014 .SYNOPSIS... A SLOW MOVING COLD FRONT WILL APPROACH FROM THE NORTHWEST TONIGHT AND WEDNESDAY...BEFORE CROSSING THROUGH THE AREA WEDNESDAY NIGHT. HIGH PRESSURE WILL FOLLOW THE FRONT FOR THURSDAY INTO SATURDAY. A MUCH STRONGER COLD FRONT WILL BE PASSING THROUGH THE REGION NEXT MONDAY AND TUESDAY. && .NEAR TERM /THROUGH WEDNESDAY/... AS OF 315 PM EDT TUESDAY... WATER VAPOR LOOP SHOWED THE FIRST OF TWO SHORT WAVES THAT WILL DEEPEN THE NORTHEAST TROF. THE SECOND WAVE CROSSES THE GREAT LAKES THEN INTO THE NORTHEAST WEDNESDAY NIGHT. LAST FEW RUNS OF THE LOCAL WRF AND HRRR WERE VERY CONSISTENT WITH THE TIMING OF A BAND OF THUNDERSTORMS MOVING IN FROM THE WEST...WHAT WAS CURRENTLY DEVELOPING FROM AROUND PITTSBURGH TO NORTHWEST OF CHARLESTON WV. STILL EXPECTING THIS TO REACH SOUTHEAST WEST VIRGINIA BETWEEN 20-22Z/4-6PM. GUSTY SOUTHWEST SURFACE WINDS AND LOW LEVEL MIXING HAS BROUGHT SURFACE DEW POINTS DOWN INTO THE UPPER 50S TO LOWER 60S...SO CAPES HAVE PEAKED AROUND 2000 J/KG. HOWEVER...AS INDICATED WITH A CLASSIC INVERTED V SOUNDING...DCAPE WAS A HIGH AS 1300 J/KG IN THE FAR SOUTHEAST COUNTY WARNING AREA. IF STORMS MANAGE TO GET INTO THIS ENVIRONMENT AND OVERCOME THE DOWNSLOPING EAST OF THE BLUE RIDGE THERE IS A POTENTIAL FOR STRONG TO DAMAGING WINDS. WITH THE REMOVAL OF HEATING...INTENSITY AND COVERAGE OF PRECIPITATION WILL DIMINISH...MAINLY AFTER 02Z/10PM. THE SOUTHERN END OF THE LINE OF STORMS...EXTENDING ACROSS THE TENNESSEE VALLEY MAY CONTINUE OVERNIGHT. HAVE KEPT A HIGHER PROBABILITY OF PRECIPITATION IN THE SOUTHWEST COUNTY WARNING AREA THROUGH WEDNESDAY MORNING. EXPECTING LITTLE PROGRESS IN THE EASTWARD MOVEMENT OF THE SURFACE COLD FRONT TONIGHT AND WEDNESDAY WITH BROAD SOUTHWEST FLOW PARALLEL TO THE BOUNDARY AND LIMITED MOVEMENT OF THE UPPER TROF. BEST PROBABILITY OF PRECIPITATION WEDNESDAY WILL BE IN THE AFTERNOON WITH AREAS OF SURFACE BASED IN STABILITY AND CONVERGENCE...PLUS ALONG ANY OUTFLOW PRODUCED BY THE THUNDERSTORMS THAT DEVELOP THIS AFTERNOON. NARROWING DOWN WHERE THIS WILL BE IS THE BIGGEST CHALLENGE. LOOKING FOR MUGGY CONDITIONS WILL DEW POINTS RISING BACK UP THROUGH THE 60S TONIGHT...ESPECIALLY WHERE IT RAINS. AMOUNT OF CLOUDS WILL DETERMINE HOW HOT TEMPERATURES WILL GET ON WEDNESDAY. WILL BE DEPENDENT ON WHERE IT IS RAINING IN THE MORNING. FOR NOW STAYED CLOSED TO THE MET GUIDANCE FOR MAXIMUM TEMPERATURES. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... AS OF 310 PM EDT TUESDAY... WEAK COOL FRONT EXPECTED TO DRIFT SOUTHEAST THROUGH THE BLACKSBURG FORECAST AREA WEDNESDAY NIGHT. ACTUAL SURFACE REFLECTION WILL LIKELY BE DIFFICULT TO DEFINE CONSIDERING DIFFUSE NATURE OF FRONT...AND CONTAMINATION FROM COOL OUTFLOW BOUNDARIES GENERATED BY CONVECTIVE ACTIVITY PRECEDING IT. HOWEVER...UPPER TROF WILL REMAIN TO THE WEST...AND WITH SUBTLE BACKING OF LOW LEVEL FLOW EXPECTED AHEAD OF UPPER TROF...ALONG WITH GRADUAL COOLING ALOFT...SUPPORT FOR PRE- AND POST-FRONTAL PRECIPITATION MAY PERSIST WELL INTO THE EVENING...AND PERHAPS THOUGH MUCH OF THE NIGHT ACROSS SOUTHERN/SOUTHEASTERN AREAS. NORTHWESTERN AREAS SHOULD REMAIN DRY...OTHER THAN PERHAPS A LINGERING EARLY EVENING SHOWER. ALTHOUGH NORTHWESTERN AREAS EXPECTED TO REMAIN DRY ON THURSDAY...PROXIMITY OF OLD FRONTAL BOUNDARY LYING JUST TO THE SOUTH AND EAST...AND LIMITED ADDITIONAL MOVEMENT EAST OF UPPER TROF WARRANTS CONTINUED AT LEAST LOW THREAT FOR DIURNALLY DRIVEN SHOWERS OR THUNDERSTORMS ACROSS THE SOUTH AND SOUTHEAST PORTION OF THE FORECAST AREA DURING THE AFTERNOON INTO THE EVENING. UPPER TROF FINALLY EXPECTED TO MOVE OVER AND THEN JUST TO THE EAST OF THE FORECAST AREA ON FRIDAY...BUT PLACEMENT SUPPORTS AMPLIFICATION OF SURFACE RIDGE JUST TO OUR NORTHEAST WHICH ALLOWS LOW LEVEL FLOW TO VEER AROUND BY DAYS END INTO THE EAST. COMBINATION OF COOLER AIR ALOFT...PLENTY OF INSOLATION...AND LIGHT UPSLOPING AGAINST THE EASTERN FLANKS OF THE BLUE RIDGE MAY BE SUFFICIENT TO OVERCOME DEVELOPING CAP TO SUPPORT ISOLATED TO WIDELY SCATTERED CONVECTION ALONG AND EAST OF THE BLUE RIDGE BEFORE DIMINISHING WITH LOSS OF DAYTIME HEATING FRIDAY EVENING. POST FRONTAL TEMPERATURES WILL BE SLIGHTLY COOLER THAN THE PAST SEVERAL DAYS...MAINLY 70S TO AROUND 80 ACROSS THE HIGHER ELEVATIONS TO MAINLY 80S PIEDMONT...WITH 50S IN THE MOUNTAIN VALLEYS TO MAINLY 60S ACROSS THE PIEDMONT AT NIGHT. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 310 PM EDT TUESDAY... DAILY THREAT OF WIDELY SCATTERED TO SCATTERED DIURNALLY DRIVEN SHOWERS/THUNDERSTORMS APPEARS TO BE IN THE OFFING DURING THE LONG TERM PERIOD AS A SERIES OF WEAK SHORT WAVES IN RELATIVELY ZONAL FLOW FORECAST TO MOVE EAST THROUGH THE BLACKSBURG FORECAST AREA. FIRST WAVE EXPECTED ON SATURDAY...WITH SECOND WAVE ON SUNDAY...TO BE FOLLOWED BY MUCH MORE SUBSTANTIAL WAVE IN MONDAY/TUESDAY TIMEFRAME AS EASTERN CANADIAN UPPER LOW AMPLIFIES AND RETROGRESSES SOUTHWESTWARD INTO THE UPPER GREAT LAKES AREA. DEEPENING VERY BROAD UPPER TROF/CLOSED SYSTEM WILL SUPPORT A GOOD PUSH OF UNUSUALLY COOL AIR INTO THE MID APPALACHIAN AND MID ATLANTIC REGION BY THE END OF THE LONG TERM PERIOD...BUT WITH THE COOLEST PORTION OF THE AIRMASS TO ARRIVE JUST OUTSIDE OF THIS FORECAST PERIOD...ON WEDNESDAY. AT LEAST THROUGH MONDAY...EXPECT RELATIVELY SEASONAL TEMPERATURES WITH NO SIGNIFICANT DAY TO DAY CHANGES IN AIRMASS. HIGHS SHOULD RANGE FROM THE MID 70S TO LOWER 80S ACROSS THE HIGHER ELEVATIONS TO UPPER 80S TO LOWER 90S ACROSS THE PIEDMONT. OVERNIGHT LOWS SHOULD BE GENERALLY IN THE 60S...BUT WITH SOME UPPER 50S POSSIBLE ACROSS THE HIGHEST ELEVATIONS AND IN THE DEEPER MOUNTAIN VALLEYS. TEMPERATURES SHOULD BEGIN TRENDING DOWNWARD ABOUT 5F DAILY BEGINNING TUESDAY AS LEADING EDGE OF SUCCESSIVE WAVES OF COOLER AIR BEGIN TO IMPINGE UPON THE AREA. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... AS OF 145 PM EDT TUESDAY... COMMS ISSUES REMAIN AT KDAN DESPITE AN INTERMITTENT RETURN OF OBSERVATION DATA. AMD NOT SKED CONTINUED IN THE TAF. BAND OF SHOWERS AND THUNDERSTORMS WILL FORM FROM WESTERN PENNSYLVANIA TO EASTERN KENTUCKY AND MOVE EAST DURING THE EVENING. LAST FEW RUNS OF THE HRRR...AS WELL AS THE RUC AND LOCAL WRF HAVE THE STORMS REACHING KBLF AND KBLF FROM 20-21Z/4-5PM. LOWER CONFIDENCE AS TO HOW FAR EAST SHOWERS AND THUNDERSTORMS WILL PROGRESS. HAVE LEFT VCNTY THUNDER IN THE KBCB...KROA AND KLYH TAFS. THE LEAST LIKELY LOCATION TO GET STORMS WILL BE AT KDAN AS LONG AS SCATTERED TO ISOLATED THUNDERSTORMS DO NOT DEVELOP IN THE FOOTHILLS OF THE BLUE RIDE. AS LOWER DEW POINTS MIX DOWN TO THE SURFACE THIS AFTERNOON...THE INSTABILITY WAS BECOMING LESS FAVORABLE FOR THUNDERSTORMS IN THE LEE-TROF. LOSS OF HEATING AND WESTERLY DOWNSLOPE WIND WILL WEAKEN SHOWERS AND THUNDERSTORMS BY 02Z/10PM. MODELS SHOWED LINGERING SHOWERS FROM SOUTHERN WEST VIRGINIA TO EASTERN TENNESSEE OVERNIGHT. DO NOT HAVE ANY IMPACT FROM THIS POTENTIAL RAINFALL IN THE TAFS BUT HAVE ADDED MVFR CEILINGS TO KBLF AFTER MIDNIGHT. ALSO ADDED LIFR FOG AND CEILINGS IN FOR KLWB OVERNIGHT..EXPECTING THERE WILL BE RAIN AT THAT AIRPORT LATE THIS AFTERNOON. EXTENDED AVIATION... BEST CHANCE FOR THUNDERSTORMS ON WEDNESDAY WILL BE IN THE AFTERNOON IN CENTRAL AND EASTERN VIRGINIA AND NORTH CAROLINA WHERE THE INSTABILITY WILL COMBINE WITH OUTFLOW FROM PREVIOUS STORMS. THE COLD FRONT WILL FINALLY PUSH THROUGH THE REGION ON WEDNESDAY NIGHT. THE FRONT WILL LINGER ACROSS SOUTHERN/EASTERN AREAS THROUGH THE END OF THE WEEK WITH IMPULSES RIDING ALONG IT. THIS WILL KEEP UNSETTLED CONDITIONS AT TAF SITES THROUGH THE END OF THE WEEK. EXPECT DIURNAL TRENDS FOR AFTERNOON CONVECTIVE PRECIPITATION WITH ASSOCIATED MVFR OR LOWER CONDITIONS... ESPECIALLY FOR KDAN/KLYH...AND POSSIBLE IFR FOG LATE NIGHTS...MAINLY KBCB AND KLWB. && .CLIMATE... AS OF 315 PM EDT TUESDAY... THIS WAS THE 3RD DRIEST JUNE ON RECORD AT DANVILLE WITH ONLY 1.23 INCHES OF PRECIPITATION. RECORDS GO BACK TO 1948. THE DRIEST JUNE ON RECORD IS 1.06 INCHES IN 2008. && .EQUIPMENT... AS OF 315 PM EDT TUESDAY... COMMUNICATIONS OUTAGE CONTINUES WITH KDAN ASOS NOT TRANSMITTING. THE FAA IS AWARE OF THE OUTAGE AND WILL BE WORKING ON IT...BUT NO ESTIMATED TIME OF WHEN IT WILL BE WORKING AGAIN. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...WERT LONG TERM...AMS/WERT AVIATION...AMS/JH CLIMATE...AMS/PC EQUIPMENT...WP
Hazardous weather outlook, Jul 8, 3:35 AM EDT, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 335 AM EDT TUE JUL 8 2014 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-090745- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 335 AM EDT TUE JUL 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. DAMAGING WINDS WILL BE THE PRIMARY SEVERE THREAT ESPECIALLY WITHIN LINEAR BANDS OF STORMS. LARGE HAIL WILL ALSO BE POSSIBLE WITH CLUSTERS OF STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A FEW STRONG THUNDERSTORMS MAY OCCUR DURING WEDNESDAY AS A WEAK COLD FRONT DRIFTS THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. NCZ003>006-019-020-VAZ032>035-043>047-058-059-090745- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 335 AM EDT TUE JUL 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. WIDELY SCATTERED STRONG THUNDERSTORMS ARE EXPECTED VERY LATE THIS AFTERNOON AND EVENING. SOME OF THE STORMS COULD CONTAIN LOCALIZED STRONG WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND EVENING AS A WEAK COLD FRONT MOVES INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 8, 4:18 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT TUE JUL 8 2014
WVZ045-082115-
GREENBRIER WV-
418 PM EDT TUE JUL 8 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CENTRAL GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 515 PM EDT
* AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR OAK HILL...MOVING TO THE EAST AT 40 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
RUPERT...
NEOLA...
RENICK...
RAINELLE...
AND BINGHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
THIS STORM MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 3823 8036 3811 8036 3805 8027 3805 8012
3793 8009 3789 8076 3795 8081 3798 8077
3802 8080 3803 8083 3806 8080 3805 8086
3810 8087 3808 8071 3827 8044
TIME...MOT...LOC 2015Z 263DEG 44KT 3798 8116
KKSpecial weather statement, Jul 8, 5:02 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
502 PM EDT TUE JUL 8 2014
VAZ007-009-082145-
SMYTH VA-TAZEWELL VA-
502 PM EDT TUE JUL 8 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SMYTH COUNTY IN SOUTHWEST VIRGINIA...
SOUTHWESTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 545 PM EDT
* AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BROADFORD TO
NEAR NELLA...MOVING TO THE SOUTHEAST AT 90 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
MARION...
TAZEWELL...
RICHLANDS...
SALTVILLE...
AND CHILHOWIE.
LAT...LON 3715 8190 3720 8176 3721 8156 3675 8131
3672 8143 3671 8153 3666 8155 3664 8162
3680 8170 3685 8176 3695 8181 3696 8178
3702 8181 3710 8188
TIME...MOT...LOC 2058Z 303DEG 79KT 3694 8171 3655 8157
RABSpecial weather statement, Jul 8, 5:17 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
517 PM EDT TUE JUL 8 2014
WVZ045-082200-
GREENBRIER WV-
517 PM EDT TUE JUL 8 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHEASTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 600 PM EDT
* AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR FALLING
SPRING TO NEAR ASBURY...MOVING TO THE EAST AT 30 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
LEWISBURG...
WHITE SULPHUR SPRINGS...
RONCEVERTE...
NEOLA...
AND RENICK.
THIS INCLUDES THE WEST VIRGINIA STATE FAIRGROUNDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION
FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE
NATIONAL WEATHER SERVICE.
&&
LAT...LON 3805 8027 3804 8021 3806 7996 3799 8000
3787 8017 3779 8023 3778 8022 3778 8021
3776 8025 3773 8025 3769 8030 3769 8034
3771 8035 3769 8038 3772 8040 3769 8046
3780 8065 3811 8035
TIME...MOT...LOC 2116Z 267DEG 27KT 3803 8034 3781 8053
RABSpecial weather statement, Jul 8, 5:24 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
524 PM EDT TUE JUL 8 2014
NCZ001-002-018-VAZ015-082215-
WATAUGA NC-ASHE NC-ALLEGHANY NC-GRAYSON VA-
524 PM EDT TUE JUL 8 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
WESTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 615 PM EDT
* AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ACROSS FAR SOUTHWEST
VIRGINIA AND EASTERN TENNESSEE FROM MARION...TO
BLOUNTVILLE...MOVING EAST-SOUTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
DEEP GAP...
TODD...
BOONE...
LAUREL SPRINGS...
AND GLENDALE SPRINGS.
LAT...LON 3636 8179 3634 8171 3641 8174 3666 8157
3667 8153 3671 8153 3676 8112 3679 8103
3637 8124 3637 8136 3629 8137 3629 8142
3624 8148 3619 8147 3612 8155 3611 8181
3619 8185 3622 8191 3627 8189 3629 8192
TIME...MOT...LOC 2120Z 248DEG 46KT 3686 8137 3649 8164 3624 8209
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 5:24 PM EDT | Special Weather Statement | RNK | Ashe, Watauga | 51 min |
| Jul 8, 6:05 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 55 min |
| Jul 8, 6:19 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany | 33 min |
| Jul 8, 6:56 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Yadkin | 51 min |
| Jul 8, 5:02 PM EDT | Special Weather Statement | RNK | Smyth, Tazewell | 43 min |
| Jul 8, 5:34 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, City of Covington | 56 min |
| Jul 8, 6:23 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Buena Vista, City of Lexington | 41 min |
| Jul 8, 7:16 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 59 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2014Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.